MAUDE Adverse Event Report: ASCENSIA DIABETES CARE US INC. KETO-DIASTIX; KETONE REAGENT STRIPS

ASCENSIA DIABETES CARE US INC. KETO-DIASTIX; KETONE REAGENT STRIPS
Model Number 2883
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Codes Vomiting (2144); Dizziness (2194)
Date of Event 09/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As per the keto-diastix user guide, "normal urine specimens ordinarily yield negative results with this reagent.Detectable levels of ketone may occur in urine during physiological stress conditions such as fasting, pregnancy and frequent strenuous exercise.In ketoacidosis, starvation, or other abnormalities of carbohydrate or lipid metabolism, ketones may appear in urine in large amounts before serum ketone is elevated." additionally, the limitations section of the user guide indicates "as with all laboratory tests, definitive diagnostic or therapeutic decisions should not be based on any single result or method.Keto-diastix results should never be used as the sole basis for adjusting insulin dosage." the patient/family was the initial reporter, so personal information was not entered.
 
Event or Problem Description
An advocate reported that the customer received a negative result for ketones with the keto-diastix reagent strips.The customer normally takes 26 units of insulin at night and 37 units of insulin in the morning.The customer's blood sugar levels rose to over 600 mg/dl, so he attempted to perform a test with the keto-diastix and received a negative result for ketones.The customer was vomiting, sleepy and lightheaded.The advocate stated that the customer was unable to medicate as the keto-diastix gave him negative result for ketones.The customer was hospitalized.Another test was attempted from the keto-diastix reagent strips in the hospital, which also gave a negative reading, so the blood test was performed.The tests run and the readings obtained in hospital were unknown.The advocate gave 40 units of insulin to the customer.The advocate refused to return the reagent strips for evaluation.

Brand Name
KETO-DIASTIX
Common Device Name
KETONE REAGENT STRIPS
Manufacturer (Section D)
ASCENSIA DIABETES CARE US INC.
100 summit lake drive
valhalla NY 10595
MDR Report Key9152838
Report Number1810909-2018-00433
Device Sequence Number2941788
Product Code JIN
UDI-Device Identifier10301932883509
UDI-Public10301932883509
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K801270
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date07/31/2021
Device Model Number2883
Device Catalogue Number2883
Device Lot Number809076
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/03/2019
Initial Report FDA Received Date10/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age17 YR